Methotrexate and skin cancer

Hello everyone. Had my diagnosis from my GP yesterday. It was a sqamous cell carcinoma in situ. Go said nothing to worry about and l should hear from hospital soon. She called it Bowen's disease. I am currently having a flare up of my RA. Taking methotrexate and hydroxychloroquine plus more pain killers than l would like. No appointment with Rheumatologist till October but rang the specialist nurses last Monday with no response to date. I know that many of you have had same skin problem and was wondering if you changed your methotrexate to something else. There are fewer options available to me as l have bronchiectasis and a heart arrhythmia. Can anyone advise me please? Constant pain and stiffness is not easy to put up with is it? As l am not supposed to take ibuprofen the tramadol and cocodamol not really as efficient as they were. Sorry to be a moaner!

7 Replies

oldestnewest
  • It seems that this stage is easily and successfully treated. My FIL had récurrent problems of this sort as he was zapped with radiotherapy on his head as a child to cure scabies (thankfully not something they do any more!).

    I think there are other options for you afterwards that could be better than MTX. You need to ask your rheumy about whether your risks would be reduced if you changed on to other drugs and question more if he/she says it will make no difference. I'm no doctor, but the public information does suggest that abatacept or rituximab could be less risky for you, but there are so many variables you need to go through this with your own doctors.

  • I am on biologics they really help as ur consultant about ur options I was on mix they made me very sick tbs and injections hope u feel better soon

  • Thank you. I have always been under the impression that biologics were not for me.

  • Thank you for the advice. I will discuss with rheumatologist in October.

  • Thank you for your reply. I hope that all the carcinoma was removed for the biopsy. Not sure yet as still not heard from dermatologist. I don't think the drugs you mentioned will be considered for me due to my lung problems which mean l get a lot of chest infections. This has always been the case in the past. I must make full use of my next appointment with the rheumatologist. X

  • Hi Liberty, I've had several squamous cell skin cancers along with loads of basal cell ones. No melanomas thank goodness. I had them before I took Mxt and since. The dermatologist said taking Mxt you have to be careful with sun exposure as it does affect the skin, but it's never been suggested that I stop taking it.

  • Thank you very much. I have been told not to worry and l won't. I am extremely fair skinned and have never tanned in my life. Would be odd if being exposed to the sun when l was very young could have caused it. Think it's just one of those things. My RA seems to be out of control at the moment as does my bronchiectasis. I probably need antibiotics as my breathing is difficult, which means l will either have to stop taking my mtx or take a half dose. Thank you for your helpful response. Regards and hope you are ok at the moment. It is all so unpredictable isn't it?

You may also like...